Arizona, 2012

Hail in Arizona, July 15, 2012

July 15, 2012 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced quarter sized hail two miles south of Pinetop-Lakeside.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced quarter sized hail two miles south of Pinetop-Lakeside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 15, 9:30 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 15, 9:30 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 15 2012

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS ACROSS ARIZONA WILL
BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION TODAY... SOME
PRODUCING VERY HEAVY RAINFALL.

&&

.DISCUSSION...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NRN AZ
THROUGH THIS EVENING. SEE PRODUCT /PHXFFAFGZ/ FOR ADDITIONAL DETAILS.

A PLUME OF TROPICAL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS AZ
THIS MORNING. THIS PLUME HAS SHIFTED EASTWARD FROM YESTERDAYS
LOCATION. AS A RESULT...THE THREAT OF HEAVY RAIN HAS SHIFTED EASTWARD
AS WELL AND THE FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE THE
EASTERN COUNTIES OF NRN AZ. FARTHER WEST...SLIGHTLY DRIER AIR HAS
FILTERED INTO THE AREA AND THE THREAT OF EXCESSIVE RAINFALL HAS
DIMINISHED. ON THE OTHER HAND...HEAVY RAINFALL YESTERDAY HAS RESULTED
IN VERY WET AND EVEN SATURATED SOILS SO THAT SMALLER AMOUNTS OF
RAINFALL MAY BE SUFFICIENT TO TRIGGER FLASH FLOODING.

WV IMAGERY SHOWS A TROUGH REMAINS ALONG THE WEST COAST AND IS
ALLOWING A DRIER AIR MASS TO PUSH EASTWARD ACROSS CALIFORNIA AND FAR
WRN AZ. UPPER AIR DATA INDICATES THAT MODERATE WINDS ALOFT REMAIN IN
PLACE AND A STRONG UPPER LEVEL JET WILL PUSH ACROSS THE AREA DURING
THE DAY TODAY. THIS WILL ENHANCE THE CHANCES THAT SOME THUNDERSTORMS
ACROSS THE WEST MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AND
STRONG WINDS THIS AFTERNOON. FARTHER EAST...HEAVY RAIN REMAINS THE
MAIN THREAT.

FOR MONDAY AND TUESDAY...THE PLUME OF TROPICAL MOISTURE WILL DIMINISH
BUT ENOUGH MOISTURE WILL REMAIN FOR SCATTERED THUNDERSTORMS ACROSS
MOST OF NRN AZ WITH ONLY ISOLATED STORMS ACROSS FAR WRN AZ. BY
MIDWEEK...HIGH PRESSURE ALOFT WILL DEVELOP ACROSS THE GREAT BASIN AND
THIS WILL PRODUCE A NORTHEASTERLY AND GENERALLY DRIER AIR MASS ACROSS
THE REGION. SHOWER ACTIVITY WILL DECREASE DURING THIS PERIOD. ANOTHER
SURGE OF TROPICAL MOISTURE COULD RETURN TO THE AREA BY LATE IN THE
WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...AMPLE MOISTURE OVER NORTHERN AZ
WILL ALLOW NUMEROUS SHRA/TSRA TO DEVELOP THIS AFTERNOON THROUGH
EVENING. SOME STORMS MAY BECOME STRONG...WITH THE PRIMARY THREATS
BEING HAIL AND MVFR TO IFR CIGS/VIS IN HEAVY RAIN. SHOWER COVERAGE
WILL DECREASE AFT 03Z WITH SCATTERED ACTIVITY EXPECTED OVERNIGHT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS ARIZONA
THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
EACH AFTERNOON AND EVENING. THE STORMS WILL BE CAPABLE OF HEAVY
RAINFALL...WITH WETTING RAINS PROBABLE OVER MUCH OF THE AREA.
DAYTIME TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL.

TUESDAY THROUGH THURSDAY...MOISTURE PUSHES EASTWARD WHILE DRIER
SOUTHWEST FLOW MOVES OVER THE STATE. THUNDERSTORM CHANCES WILL BE
CONFINED TO MAINLY EASTERN ARIZONA. TEMPERATURES WILL WARM CLOSER TO
NORMAL READINGS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
THIS EVENING FOR AZZ004>018-037>040-104>118-137>140.

&&

PUBLIC.........DB
AVIATION.......MCS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 15, 9:30 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 15 2012

AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ARIZONA
THROUGH 9 PM MST THIS EVENING. SEE PRODUCT PHXFFAFGZ FOR DETAILS.

A VERY MOIST AND UNSTABLE AIR MASS WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED
FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 15, 12:48 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       2 N CROWN KING          34.23N 112.33W
07/15/2012  M9.05 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY14.
            LINCOLN RIDGE ALERT GAUGE.

&&

EVENT NUMBER FGZ1200051

MCS
Local storm report, Jul 15, 12:49 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1249 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       CROWN KING              34.21N 112.34W
07/15/2012  M4.44 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY 14.
            CROWN KING ALERT GAUGE.

&&

EVENT NUMBER FGZ1200052

MCS
Local storm report, Jul 15, 12:51 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       5 NNE CROWN KING        34.27N 112.31W
07/15/2012  M7.48 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY 14.
            PECK MINE ALERT GAUGE.

&&

EVENT NUMBER FGZ1200053

MCS
Local storm report, Jul 15, 12:54 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 NW CROWN KING         34.23N 112.37W
07/15/2012  M3.86 INCH       YAVAPAI            AZ   ALERT

            20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
            TOWERS MOUNTAIN ALERT GAUGE.

&&

EVENT NUMBER FGZ1200054

MCS
Local storm report, Jul 15, 12:55 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1255 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       6 NNW CROWN KING        34.28N 112.38W
07/15/2012  M5.67 INCH       YAVAPAI            AZ   ALERT

            20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
            TUSCUMBRIA MOUNTAIN ALERT GAUGE.

&&

EVENT NUMBER FGZ1200055

MCS

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Navajo

When
July 15, 1:15 PM MST
Where
Navajo County, 1.14 mi W of Pinetop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.120, -109.970

Quarter sized hail and some slightly larger stones were reported in Lakeside.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404904.